Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 119, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Jul 24, 2020, 9:21 PM EDT for Franklin County, Pennsylvania. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 24, 2020, 9:21 PM EDT (01:21 UTC)
- Expired
- Jul 24, 2020, 9:45 PM EDT
- In force
- 24 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Franklin County, PA
The radar
The Sterling radar (KLWX), 108 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 7:43 PM EDT, 1 hour 38 minutes earlier.
Area forecast discussion, Jul 24, 7:43 PM EDT, 1 hour 38 minutes before
Area Forecast Discussion National Weather Service State College PA 743 PM EDT Fri Jul 24 2020 .SYNOPSIS... Scattered showers and thunderstorms will redevelop this afternoon over the southern half of PA, but should be less widespread than they've been the past couple of days. Conditions should dry out from north to south this weekend. Temperatures will trend warmer and remain above average early next week before cooling off to near seasonal levels toward the end of the month. This will be important, with some climate sites vying for the warmest July (and warmest month, period) on record. && .NEAR TERM /UNTIL 11 PM THIS EVENING/... Issued a FLS and a few SPS products, storms starting to weaken now. One shower just east of the parking lot here at the office as of 730 PM. Nice rainbow. More rainbows this season so far than any other year I can recall. Lots of outflow boundaries on the radar still. Earlier discussion below. Some drying is occurring this aftn across northern PA this afternoon, thanks to a developing nrly wind. Higher PoPs will remain focused over the srn half of the area, where scattered showers/storms are already popping up. With the recent pockets of heavy rainfall, we will need to mindful of minor flooding. However, most storms will probably rain themselves out, drifting slowly and having poor inflow to sustain them. Highs this aftn will generally be in the low to mid 80s areawide. && .SHORT TERM /11 PM THIS EVENING THROUGH 6 PM SATURDAY/... Lingering showers will dissipate by late this evening, with fog and/or low clouds forming once again overnight. Earlier discussion below. Sat looks like it should feature less coverage of shower activity than we've seen in recent days. However, cannot rule out an isolated shower/storm across the southeast half of the CWA, as dewpoints there remain high. We could see the elevated heat sources of the Laurel Highlands, southern Alleghenies and South Mountain serve as locations for initiation of aftn convection. With a bit more sunshine on Sat, expect highs to be a few degrees warmer, ranging from the low 80s in the NW mtns to around 90 degrees in the Susq and Cumberland Valley. && .LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/... Summertime heat builds back in this weekend and lasts into early next week as high pressure builds in at the surface and aloft for the weekend with dry and sunny weather. With ample heating, temperatures will warm a degree or two each day through the weekend and peak back about 5-10F above normal for Sunday and Monday. Heat index values will again approach triple digits across the Lower Susquehanna thanks to warm temperatures and rising dewpoints. The pattern turns unsettled again next week as a 500-mb trough sinks into the Middle Atlantic region. At the surface, a cold front is expected to drift southeast through the Commonwealth Monday night and get hung up briefly over the SE through Tuesday night, bringing the week's best chance of showers and storms for Tuesday. The arrival of the cold front also looks to limit high temperatures starting on Tuesday. A 1015 mb high will traverse the central US behind next week's cold front, ushering in cooler (more seasonable) temperatures late week. Base of broad upper trough rotates overhead Thu, keeping mention of low PoPs over the NW, but otherwise looks like another extended stretch of mainly dry weather in store. CPC guidance trends temperatures above average and precipitation near normal in the 8-14 day outlook. && .AVIATION /00Z SATURDAY THROUGH WEDNESDAY/... Generally VFR conds early this aftn across central PA, as the low clouds have finally lifted and scattered. Spotty showers and storms are popping up over the south-central ridges. Expect this activity to continue expand this aftn and evening, before dissipating this evening. Any showers could cause brief reductions. Clearing skies and light winds are likely to promote patchy fog and/or low clouds again tonight. Reductions will clear up by late Sat morning, and should leave VFR conds by aftn. Outlook... Sun...Patchy AM valley fog possible. Otherwise VFR. Mon...Isold PM tsra impacts possible NW mtns. Tue...Scattered SHRA/TSRA, with brief reductions expected. Wed...Generally VFR. && .CLIMATE... Through 7/22, the average July temperature at Harrisburg is 81.9F or +6.0 degrees above normal - ranking as the warmest July month-to-date (MTD). With above average temps forecast into the end of the month, July 2020 could end as the warmest July on record. Williamsport is tracking 4th warmest July MTD while State College is having its warmest July on record. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Dangelo/Evanego NEAR TERM...Martin/Evanego SHORT TERM...Martin/Evanego LONG TERM...DeVoir/RXR/Banghoff AVIATION...Evanego CLIMATE...
Hazardous weather outlook, Jul 24, 5:30 AM EDT, 15 hours 51 minutes before
Hazardous Weather Outlook National Weather Service State College PA 530 AM EDT Fri Jul 24 2020 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-250930- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin- Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming- Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland- Adams-York-Lancaster- 530 AM EDT Fri Jul 24 2020 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 24, 5:51 PM EDT, 3 hours 30 minutes before
Special Weather Statement
National Weather Service State College PA
551 PM EDT Fri Jul 24 2020
PAZ026>028-036-056-242215-
Perry PA-Franklin PA-Juniata PA-Huntingdon PA-Mifflin PA-
551 PM EDT Fri Jul 24 2020
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF HUNTINGDON...MIFFLIN...
FRANKLIN...JUNIATA...AND PERRY COUNTIES UNTIL 615 PM EDT...
At 550 PM EDT, Doppler radar indicated a strong thunderstorm near
Allensville, moving southeast at 30 mph.
Wind gusts 40 to 50 mph are possible.
Locations impacted include...
Mount Union, Belleville, Honey Grove, Strodes Mills, Allensville,
East Waterford, Perulack, Big Spring State Park, Doylesburg,
Blacklog, McVeytown, Mill Creek, Kistler, Blain, Longfellow, Newton
Hamilton, Atkinson Mills and New Germantown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4014 7777 4050 7796 4063 7767 4027 7745
4022 7753 4022 7756 4019 7759 4019 7760
4020 7762 4018 7763
TIME...MOT...LOC 2150Z 342DEG 27KT 4049 7774
MartinSpecial weather statement, Jul 24, 6:16 PM EDT, 3 hours 5 minutes before
Special Weather Statement
National Weather Service State College PA
616 PM EDT Fri Jul 24 2020
PAZ027-028-056-242300-
Perry PA-Juniata PA-Mifflin PA-
616 PM EDT Fri Jul 24 2020
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF MIFFLIN...JUNIATA...AND
PERRY COUNTIES UNTIL 700 PM EDT...
At 616 PM EDT, Doppler radar indicated a strong thunderstorm near
Mount Union, moving southeast at 20 mph.
Wind gusts 40 to 50 mph and pea size hail are possible.
Locations impacted include...
Honey Grove, East Waterford, Perulack, Big Spring State Park,
Blacklog, McVeytown, Blain, Longfellow, Newton Hamilton, Atkinson
Mills and New Germantown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4023 7761 4023 7765 4026 7765 4026 7767
4027 7766 4029 7767 4027 7770 4028 7771
4038 7775 4037 7781 4044 7788 4050 7781
4054 7769 4040 7742 4019 7760
TIME...MOT...LOC 2216Z 302DEG 15KT 4044 7783
MartinSpecial weather statement, Jul 24, 7:46 PM EDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service State College PA
746 PM EDT Fri Jul 24 2020
PAZ063>065-250030-
York PA-Adams PA-Cumberland PA-
746 PM EDT Fri Jul 24 2020
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF ADAMS...YORK...AND
CUMBERLAND COUNTIES UNTIL 830 PM EDT...
At 746 PM EDT, Doppler radar indicated a strong thunderstorm over
Bloserville, moving southeast at 25 mph.
Wind gusts 40 to 50 mph and pea size hail are possible.
Locations impacted include...
Hampton, Plainfield, Lake Meade, Mount Holly Springs, Newville,
Aspers, Bloserville, Walnut Bottom, Pine Grove Furnace, Biglerville,
York Springs, Heidlersburg, Bendersville, Hunterstown, Idaville and
Gardners.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3983 7721 4020 7751 4029 7740 4029 7739
4026 7742 4026 7740 4027 7737 3999 7693
TIME...MOT...LOC 2346Z 322DEG 21KT 4020 7736
MartinSpecial weather statement, Jul 24, 7:51 PM EDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service State College PA
751 PM EDT Fri Jul 24 2020
PAZ059-066-250015-
Lancaster PA-Lebanon PA-
751 PM EDT Fri Jul 24 2020
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF LANCASTER AND LEBANON
COUNTIES UNTIL 815 PM EDT...
At 750 PM EDT, Doppler radar indicated a strong thunderstorm over
Newmanstown, moving southeast at 30 mph.
Wind gusts 40 to 50 mph and pea size hail are possible.
Locations impacted include...
Ephrata, New Holland, Akron, Myerstown, Leola, Denver, Reamstown,
Rothsville, Newmanstown, Adamstown, Richland, Brickerville, Terre
Hill, Schaefferstown, Churchtown, Leacock, Bareville,
Kleinfeltersville, Bowmansville and Reinholds.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4003 7621 4039 7637 4041 7630 4036 7623
4036 7620 4031 7614 4015 7589
TIME...MOT...LOC 2350Z 334DEG 24KT 4037 7623
MartinSpecial weather statement, Jul 24, 8:29 PM EDT, 52 minutes before
Special Weather Statement National Weather Service State College PA 829 PM EDT Fri Jul 24 2020 PAZ035-036-063-064-250115- Fulton PA-Adams PA-Franklin PA-Cumberland PA- 829 PM EDT Fri Jul 24 2020 ...A STRONG THUNDERSTORM WILL AFFECT PARTS OF ADAMS...FRANKLIN... FULTON...AND CUMBERLAND COUNTIES UNTIL 915 PM EDT... At 828 PM EDT, Doppler radar indicated a strong thunderstorm over Walnut Bottom, moving south at 30 mph. Other strong storms were forming to the south and southwest of this storm. Wind gusts 40 to 50 mph are possible. Locations impacted include... Chambersburg, Waynesboro, Shippensburg, Greencastle, Guilford, Plainfield, St. Thomas, Carroll Valley, Fayetteville, Warfordsburg, Wayne Heights, Mont Alto, Mercersburg, Scotland, Newville, Rouzerville, Marion, Fort Loudon, Cashtown and Orrtanna. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3972 7824 4026 7728 3972 7726 TIME...MOT...LOC 0028Z 001DEG 30KT 4007 7742 Martin
Special weather statement, Jul 24, 9:15 PM EDT, 6 minutes before
Special Weather Statement National Weather Service State College PA 915 PM EDT Fri Jul 24 2020 PAZ036-064-250200- Adams PA-Franklin PA- 915 PM EDT Fri Jul 24 2020 ...A STRONG THUNDERSTORM WILL AFFECT PARTS OF ADAMS AND FRANKLIN COUNTIES UNTIL 1000 PM EDT... At 913 PM EDT, Doppler radar indicated a strong thunderstorm near Mont Alto, moving south at 25 mph. This storm was part of an east, west line of storms from near Chambersburg, eastward to near Biglerville. Wind gusts 40 to 50 mph and pea size hail are possible. Locations impacted include... Chambersburg, Waynesboro, Greencastle, Guilford, Carroll Valley, Fayetteville, Wayne Heights, Mont Alto, Rouzerville, Marion, Cashtown, Orrtanna, Claylick, State Line, Arendtsville, Fairfield, McKnightstown, Quincy, Williamson and Upton. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3973 7792 3993 7777 3997 7730 3972 7721 TIME...MOT...LOC 0113Z 358DEG 15KT 3985 7763 Martin
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 8:29 PM EDT | Special Weather Statement | CTP | Franklin | 46 min |
| Jul 24, 9:15 PM EDT | Special Weather Statement | CTP | Franklin | 45 min |
| Jul 24, 9:50 PM EDT | Special Weather Statement | CTP | Adams | 25 min |
| Jul 25, 12:24 AM EDT | Areal Flood Advisory | CTP | Mifflin, Snyder | 2 hr |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.